Open Access
Translator Disclaimer
June, 1965 Renewal Theory in the Plane
Peter J. Bickel, Joseph A. Yahav
Ann. Math. Statist. 36(3): 946-955 (June, 1965). DOI: 10.1214/aoms/1177700067

Abstract

This paper presents some generalizations of the elementary renewal theorem (Feller [9]) and the deeper renewal theorem of Blackwell [1], [2] to planar walks. Let $U\lbrack A\rbrack$ denote the expected number of visits of a transient 2-dimensional nonarithmetic random walk to a Borel set $A$ in $R^2$. Let $S(\mathbf{y}, a)$ denote the sphere of radius $a$ about the point $\mathbf{y}$ for a given norm $\| \cdot \|$ of the Euclidean topology. Then, the elementary renewal theorem for the plane, given in Section 2, states that $\lim_{a\rightarrow\infty} U\lbrack S(\mathbf{O}, a)\rbrack/a = 1/ \|E\lbrack\mathbf{X}_1\rbrack\|$, where $\mathbf{X}_1 = (X_{11}, X_{21})$ is the first step of the walk, if $E\lbrack\mathbf{X}_1\rbrack$ exists. Farrell has obtained similar results for nonnegative walks in [7]. Section 4 contains the main result of the paper, the generalization of the Blackwell renewal theorem in the case of polygonal norms for random walks which have both $E\lbrack X^2_{11}\rbrack$ and $E\lbrack X^2_{21}\rbrack$ finite and one of $E\lbrack X_{11}\rbrack, E\lbrack X_{21}\rbrack$ different from 0. The theorem states that $\lim_{a\rightarrow\infty} \{U\lbrack S(\mathbf{0}, a + \Delta,)\rbrack - U\lbrack S(\mathbf{0}, a)\rbrack\} = \Delta/\|E\lbrack\mathbf{X}_1\rbrack\|$ for every $\Delta \geqq 0$ and $\| \cdot \|$ specified above. This result is also established with no restrictions on $E\lbrack X^2_{11}\rbrack, E\lbrack X^2_{21}\rbrack$ under different regularity conditions, in particular, for the $L_\infty$ norm if both $E\lbrack X_{11}\rbrack$ and $E\lbrack X_{21}\rbrack$ are different from 0, and correspondingly for the $L_1$ norm if $\|E\lbrack X_{11}\rbrack| \neq \|E\lbrack X_{21}\rbrack|$. Farrell in [8] has obtained more general results for nonnegative walks under somewhat more restrictive regularity conditions and by a different method. The next section gives the Blackwell theorem for totally symmetric transient walks with finite step expectations, both of whose marginal walks are recurrent. We conclude with a discussion of extensions of these results to higher dimensions and some open questions.

Citation

Download Citation

Peter J. Bickel. Joseph A. Yahav. "Renewal Theory in the Plane." Ann. Math. Statist. 36 (3) 946 - 955, June, 1965. https://doi.org/10.1214/aoms/1177700067

Information

Published: June, 1965
First available in Project Euclid: 27 April 2007

zbMATH: 0138.40702
MathSciNet: MR176545
Digital Object Identifier: 10.1214/aoms/1177700067

Rights: Copyright © 1965 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.36 • No. 3 • June, 1965
Back to Top